Maryland, 2021

Hail and Damaging Winds in Maryland, July 17, 2021

July 17, 2021 · NWS LWX · 21 events in 7 counties and zones

Showers and thunderstorms produced scattered instances of wind damage during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$718,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms produced scattered instances of wind damage during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:35 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 9:35 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front will approach the area from the north and west
today, before eventually progressing through tonight. This front
will stall to our south through the early portions of the week.
Additional cold frontal passages may impact the area during the
middle to latter portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM update...
Not much to add. Will examine latest CAMS to possibly refine
flood/severe threat, but latest SPC guidance brought slight risk
over more of our region for this afternoon. Heat indices are
lagging a bit and may ultimately underperform, but will leave
heat advisory as inherited.

4 AM discussion...
Early this morning skies are clear at most
locations, with some clouds and a single isolated shower present
across north- central Maryland. This isolated shower will lift
off to the north and east over the next couple hours. Elsewhere
it's a warm and humid night, with the temperature at DCA holding
at 80 as of 3 AM.

A mid-level trough is evident from the Ohio Valley to the
southern Great Lakes early this morning. A shortwave embedded
within the trough will lift from the Ohio Valley toward Lake
Ontario today as the broader scale trough sinks toward the south
and east. Low-level south to southwesterly flow in advance of
the approaching trough will lead to an increase in heat and
humidity across the area. With ample sunshine expected this
morning, temperatures will climb into the lower to middle 90s
for most by early-mid afternoon, with dewpoints ranging from the
upper 60s to the west to the mid upper 70s near the bay. This
combination of heat and humidity will lead to heat indices in
excess of 105 for a time this afternoon along/southeast of I-95
in Maryland and DC, where Heat Advisories are in effect.

As the mid-upper level trough approaches from the northwest,
showers and storms are expected to form along a prefrontal
trough early this afternoon to the west of the Blue Ridge and
spread eastward later this afternoon into this evening, with
multiple rounds of thunderstorms possible in some spots. The
most favored time for thunderstorms looks to be 2-6 PM to the
west of the Blue Ridge and 4-8 PM to the east of the Blue Ridge,
although some showers or a stray storm may linger slightly later
in both spots.

Flow through the depth of the column will be rather weak, with
only around 15-20 knots of shear present across most of the
area. Instability will be plentiful, with around 1000-2000 J/kg
of MLCAPE present to the west of the Blue Ridge, and 2000-3000
J/kg to the east. The 15-20 knots of shear should be just enough
to support some loosely organized multicells. These storms may
be capable of producing damaging wind gusts given the
appreciable instability and very steep low-level lapse rates
(0-3 km lapse rates in excess of 9 C/km) in place across the
area.

As low-level moisture transport increases ahead of the
approaching trough, precipitable water values will climb to in
excess of 2 inches by later this afternoon to the east of the
Blue Ridge. While training of storms doesn't look likely,
multiple rounds of storms may be possible, and any storms that
do form will be capable of producing very high instantaneous
rainfall rates given the high PW values and decent instability
present. With that in mind, a Flash Flood Watch is in effect
from the afternoon into this evening for the urban corridor
(where flash flood guidance is lower compared to the rest of the
forecast area).

Any showers and storms should wind down through the evening
hours, giving way to mostly dry conditions through the second
half of the overnight hours. Lows tonight will be in the upper
60s to middle 70s for most.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
1030 AM update...
Continued drying trend for Sunday based on latest guidance. Did
nudge cloud cover back up given the front won't be far away and
some mid/high clouds may still overspread the region, but
certainly looks like the region stays dry. Monday also mainly
dry with more sun than Sunday as high tries to nudge further
southeast into the area.

4 AM discussion...
Model guidance has trended much further south
with the positioning of the front. Most solutions now have the
front situated from central Virginia to southern Maryland around
daybreak Sunday, with it progressing a bit further south
through the day. With drier air moving in, most of the forecast
area should remain dry on Sunday, with a slight chance for
showers and storms relegated to locations south of DC. It will
be cooler and noticeably less humid, with highs in the mid-upper
80s and dewpoints falling through the 60s.

The surface front will remain off to our south on Monday, but an
isolated afternoon or evening shower or storm can't be ruled out
anywhere as the mid-upper level trough axis swings through.
However, most locations should remain dry. Outside of any
showers or storms, mostly sunny skies are expected, along with
highs in the mid-upper 80s and dewpoints in the 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of Tuesday should remain dry with the exiting stalled boundary
to our south finally pushing off our coast and our next potential
disturbance in the form of a deep digging trough to our north for
the time being. We'll see temperatures begin to increase after
Monday. A stray shower/thunderstorm cannot be ruled out for Tuesday
given any instability that arises across the terrains.

Guidance is beginning to come to agreement on a disturbance
associated with the trough crossing the region by Wednesday
afternoon. Looks to be short-lived but nonetheless some showers and
thunderstorms possible with a few storms may becoming severe. Will
continue to monitor the threat associated with this time period.
Some models have the precip chances lingering into early Thursday.

After, high pressure builds in from the west and will bring overall
drier conditions. Cannot completely rule out some isolated
afternoon/evening showers and thunderstorms given the heat/humidity
and potential for some instability to arise during the period. By
late Friday night into early Saturday, a shortwave with an
associated cold front will drop down into the CWA, allowing for an
increased risk for showers and thunderstorms. Shear looks to be
modest for now but will continue to adjust potential impacts as we
head into next weekend.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
1030 AM update...
No significant changes, but best chance of thunder is after 21Z.
Could be some patchy fog late tonight especially MRB/CHO.

4 AM discussion...
VFR conditions are expected through the first half of the day
today. Showers and thunderstorms will likely impact the
terminals later this afternoon into this evening, potentially
leading to restrictions. VFR and dry conditions are expected
from late evening onward through Monday, although a stray shower
or storm can't be ruled out at CHO on Sunday, or at any of the
terminals on Monday afternoon.

VFR conditions expected Tuesday and Wednesday. Can't rule out a
brief sub-VFR period, especially Wednesday with any passing
shower/thunderstorm across the terminals.

&&

.MARINE...
1030 AM update...
Tweaked SCA to include all waters until late this evening given
convective potential enhancing winds even outside of storms, and
extended lower bay thru late Sunday morning given northerly
channeling potential.

4 AM discussion...
Sub-SCA conditions are expected over the waters for the
remainder of the overnight and through the morning hours. SCA
conditions appear possible in southerly channeling later this
afternoon into the overnight hours. Winds may approach SCA again
in northerly channeled flow on Sunday. SMWs will likely be
needed today in association with any storms that move over the
waters. Sub-SCA northwesterly winds are forecasted for Monday.

SCA criteria not likely on Tuesday and Wednesday. SMW's
possible with any approaching strong showers or thunderstorm
that cross the waters, mainly on Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
     014-016>018-506-508.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ006-008-011-013-014-504-506>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ053-054.
WV...None.
MARINE...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for ANZ535.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP/RCM
SHORT TERM...KJP/RCM
LONG TERM...ADM
AVIATION...KJP/ADM/RCM
MARINE...KJP/ADM/RCM
Hazardous weather outlook, Jul 17, 12:16 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
116 PM EDT Sat Jul 17 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
116 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 382 is in effect until 11 PM.

A Heat Advisory is in effect until 8 PM for southern Maryland
through the city of Baltimore into northeastern Maryland.

A Flash Flood Watch is in effect until 11 PM this evening for
northeastern Maryland and the immediate D.C. and Baltimore metro
areas. Elsewhere, locally heavy rain with isolated incidents of
flooding are possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
116 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 382 is in effect until 11 PM.

A Flash Flood Watch is in effect until 11 PM this evening for
northern Baltimore and northwest Harford Counties in Maryland.
Elsewhere, locally heavy rain with isolated incidents of flooding
are possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MDZ001-501-502-VAZ503-504-WVZ501>506-181730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
116 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 382 is in effect until 11 PM.

Locally heavy rain with isolated incidents of flooding are
possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

The radar

The Sterling radar (KLWX), 73 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
July 17, 12:45 PM EST
Where
Baltimore County, 1.28 mi W of Tyler
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.428, -76.874

Multiple trees blew down near the Liberty Reservoir.

Thunderstorm Wind, Carroll

When
July 17, 12:45 PM EST
Where
Carroll County, 0.32 mi SE of Shervettes Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.397, -76.895

A tree blew down on Oakland Mills Road near MD-26 Liberty Road.

Thunderstorm Wind, Baltimore

When
July 17, 1:14 PM EST
Where
Baltimore County, 0.27 mi NW of Riderwood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.423, -76.653

A tree blew down onto a vehicle near the intersection of Clearfield Circle and Tally Ho Road. A tree blew down on MD-25 Falls Road at MD-131 West Seminary Avenue. Trees blew down on MD-133 Old Court Road near MD-25 Falls Road.

Thunderstorm Wind, Baltimore

When
July 17, 1:25 PM EST
Where
Baltimore County, 1.32 mi E of Texas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.470, -76.625

Multiple trees blew down in Cockeysville.

Thunderstorm Wind, Baltimore

When
July 17, 1:46 PM EST
Where
Baltimore County, 0.42 mi ENE of Long Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.473, -76.523

Multiple trees blew down in and around Long Green.

Thunderstorm Wind, Baltimore

When
July 17, 1:53 PM EST
Where
Baltimore County, 0.45 mi NNW of Parkville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.386, -76.553

Trees blew down in Parkville.

Hail, Baltimore

When
July 17, 2:29 PM EST
Where
Baltimore County, 0.09 mi ESE of Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.319, -76.479

Quarter size hail was reported near Rosedale.

Thunderstorm Wind, Carroll

When
July 17, 2:31 PM EST
Where
Carroll County, 1.11 mi N of Berrett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.436, -77.016

A tree blew down on Bushey Road near MD-854 Old Washington Road.

Thunderstorm Wind, Baltimore

When
July 17, 2:45 PM EST
Where
Baltimore County, 1.2 mi SE of Essex
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
911 Call Center
Coordinates
39.309, -76.463

Two large trees fell onto an apartment building on Garden Drive causing significant structural damage. A tree blew down on Delaware Avenue.

Thunderstorm Wind, Baltimore

When
July 17, 2:45 PM EST
Where
Baltimore County, 2.79 mi ENE of Dundalk
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
39.278, -76.469

A tree blew down onto a mobile home on Beachwood Avenue near Bletzer Road. Trees and wires blew down on eastbound US-40 Pulaski Highway at Chesaco Avenue. Three trees blew down on Saffa Drive. Trees and wires blew down on westbound MD-150 Eastern Avenue at Diamond Point Road, on MD-150 Eastern Boulevard at Old Eastern Avenue, and on eastbound MD-151 North Point Boulevard prior to I-695 Baltimore Beltway. Trees blew down on I-695 Baltimore Beltway Outer Loop at Exit 42/MD-151 North Point Boulevard.

Thunderstorm Wind, Montgomery

When
July 17, 2:50 PM EST
Where
Montgomery County, 0.17 mi NE of Glen
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.052, -77.218

A tree blew down on MD-124 Midcounty Highway. A tree and wires blew down on Glen Mill Road near Joiners Lane. A tree blew down near the intersection of Spaatz Place and Okinawa Avenue; its branches struck a house and tore down wires.

Thunderstorm Wind, Montgomery

When
July 17, 2:55 PM EST
Where
Montgomery County, 0.98 mi W of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.200, -77.198

A tree blew down in the 9600 block of Brink Road causing a collision involving several vehicles.

Thunderstorm Wind, Anne Arundel

When
July 17, 3:05 PM EST
Where
Anne Arundel County, 0.21 mi NW of Arundel Vlg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.202, -76.603

Several trees blew down in the Glen Burnie area, including a tree that blew down into the roadway at the intersection of Arundel Corporation Road and Morris Hill Avenue.

Thunderstorm Wind, Montgomery

When
July 17, 3:10 PM EST
Where
Montgomery County, 0.53 mi SSE of Brighton
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.193, -77.027

A couple of trees and wires blew down leading to the road being blocked near the intersection of MD-650 New Hampshire Avenue and Brighton Dam Road.

Thunderstorm Wind, Montgomery

When
July 17, 3:28 PM EST
Where
Montgomery County, 0.65 mi E of Randolph Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.082, -77.118

Large tree limbs blew down onto power lines on Gruenther Avenue between Marshall Avenue and Broadwood Drive. A tree blew down on westbound MD-28 Norbeck Road near MD-97 Georgia Avenue. A tree and power lines blew down onto a vehicle nearby.

Thunderstorm Wind, Montgomery

When
July 17, 3:30 PM EST
Where
Montgomery County, 0.81 mi ENE of Woodhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.005, -77.117

A tree blew down in the 5800 block of Johnson Avenue; its branches struck a house, breaking a skylight.

Thunderstorm Wind, Garrett

When
July 17, 4:01 PM EST
Where
Garrett County, 0.89 mi ENE of Asher Glade
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.705, -79.434

A tree blew down on Stanton Friend Road. Trees blew down near the intersection of MD-42 Friendsville Road and Second Avenue.

Thunderstorm Wind, Washington

When
July 17, 5:00 PM EST
Where
Washington County, 1.45 mi NNW of Cavetown
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.669, -77.591

Several trees were blown down around Leitersburg. Four telephone poles and wires were blown down on Leitersburg-Smithsburg Road.

Thunderstorm Wind, Frederick

When
July 17, 6:10 PM EST
Where
Frederick County, 1.81 mi NNE of Thurmont
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.645, -77.410

A tree blew down on Foxville Road west of Pryor Road. A large tree blew down across the roadway in the 15000 block of Kelbaugh Road.

Thunderstorm Wind, Frederick

When
July 17, 6:11 PM EST
Where
Frederick County, 0.26 mi NNW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.454, -77.331

A tree blew down on MD-26 Liberty Road near Crum Road.

Thunderstorm Wind, Frederick

When
July 17, 6:18 PM EST
Where
Frederick County, 2.07 mi NW of Libertytown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.505, -77.272

A tree blew down on MD-550 Woodsboro Road near Pine Tree Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961645, 961651, 961654, 961655, 961656, 961658, 961661, 961662, 961663, 961666, 961667, 961671, 961673, 961676, 961678, 961679, 961682, 961685, 961686, 961688, 961690.